Opiate Withdrawal: Understanding The Concept. You have heard or are experiencing opiate withdrawal. It is vital to understand and appreciate what this withdrawal is all about, know what causes the withdrawal symptoms and which is the most effective way to treat these symptoms and opiate addiction?
Opiate Withdrawal: Understanding The Concept
Opiate withdrawal refers to the avoidance of opiates; usually these are drugs that are commonly prescribed and used to treat pain and include Vicodin, Morphine, Oxycontin and Dilaudin. Some illegal drugs are also opiates; heroin is a perfect example of these illicit drugs. Though the prescription drugs are perfectly legal and have great potency as pain killers, they can cause physical and psychological addiction and dependency when used for extended periods. The same applies for the illegal opiates. When one stops or decreases the quantity of opiates taken then he or she may experience withdrawal symptoms commonly referred to as opiate withdrawal. So, what causes opiate withdrawal?
Causes of Opiate Withdrawal
Opiates function by attaching themselves to the opioid receptors in your spinal cord, brain and gastrointestinal tract. The opioid receptors in your body are responsible for lowering anxiety and depression and most importantly they are vital in pain reduction. However, the body produces its own opioids in limited quantities, enough to deal with normal pain associated with normal activities of life.
Taking opioids, whether prescription or illicit, mimics the naturally occurring opioids. If you take opiates for a prolonged time, your body responds by readjusting itself to accommodate this compounds; it becomes insensitive to the effects of the drugs. With time, you will need a higher dose of the drugs to realize the same effect. This is when danger sets in. The extended use of the drugs transforms the way the nerve receptors in your brain work; they become dependent upon these drugs to function. When you reduce or stop the intake of the opiates, your body reacts by developing withdrawal symptoms. What are the signs and symptoms that you are suffering from opiate withdrawal?
Signs of Opiate Withdrawal
Opiate withdrawal symptoms come in two stages. Early symptoms usually begin in the first 24 hours after you quit using the drug. These include:
- Frequent yawning
•Eyes tearing up
• Muscle aches
• lnability to sleep
• Excessive sweating
• Running nose
♦ In the second phase, you experience the following symptoms:
- Abdominal cramps
• Goose bumps
• Rapid heartbeat
• Increased blood pressure
• Dilated pupils
• Blurry vision
Granted, all these symptoms are usually quite unpleasant and painful in these two phases but take heart the experience doesn’t last a life time. The symptoms normally begin to get lighter within 72 hours, and in a week’s time you should be almost back to normal. With this in mind, you might be wondering what the most appropriate treatment for opiate withdrawal is?
Opiate Withdrawal Treatment
The fact is, this withdrawal can be extremely uncomfortable. However, you can take advantage of medical treatment carried out in a controlled environment to ease the agony caused by this condition. This kind of treatment will depend on the level of withdrawal that you are suffering from. In case of mild withdrawal, several drugs can effectively handle most of the symptoms. These treatments include aspirin, acetaminophen or ibuprofen. Drugs such as hydroxyzine and loperamide can help you deal with diarrhea. Also, taking plenty of water and other helpful and healthy fluids will help you re-hydrate your body and counter the effects of diarrhea. For nausea, hydroxyzine will do the trick.
However, for more intense withdrawal symptoms you may need hospitalization and other more powerful drugs. Clonidine is one of the effective drugs used for inpatient cases and is effective at dealing with muscle aches, tears, sweating, anxiety, runny nose, and restlessness.
Practical Tips For Opiate Withdrawal
The first and most important tip in dealing with this withdrawal is to avoid it, if possible. How do you do this? Do everything you can to avoid opiate addiction. If you are taking prescription opiates, tell your physician the moment you realize you need higher doses to achieve the same results or you feel your body has started craving for the drugs. If possible, seek for an alternative method to ease your pain. In case you have stopped taking these drugs and have already started to experience the symptoms, consult your physician immediately. This professional can help you manage the symptoms effectively or adjust your medical regimen.
Despite your resolve, do not stop taking your prescribed opiate drugs without the full knowledge of your doctor. ln case you had gotten addicted to a point of using the opiate drugs beyond your prescription, endeavor to avoid places and situations that can trigger a relapse. Appreciate that opiate withdrawal is not just a list of physical symptoms; it has a psychological component that can last you a lifetime. You have to manage this too. With the right attitude and determination combined with professional help, you can overcome opiate withdrawal.